News

Officials addressing deadly fentanyl epidemic

Officials address deadly fentanyl overdoses

YUMA, Ariz. - The Yuma Police Department is partnering with the Yuma Fire Department and the Yuma Union High School district to get information out to students and parents regarding the hazards of ingesting any illegal narcotics but specifically fentanyl. 

YPD said they are concerned that people do not know they are taking fentanyl and mistakenly believe they are taking oxycontin/oxycodone. 

Very small doses of fentanyl can be lethal.  

YPD said three separate incidents reported on Friday, March 15, and Sunday, March 17, were in results to an overdose.

YPD said two of those cases were teens sixteen and seventeen years of age and one 27-year-old man. 

All three were transported to YRMC and administered Narcan, but the 27-year-old man was pronounced dead upon arrival. 

The Yuma County Juvenile Justice Center called the trend an epidemic. 

Tim Hardy, director of the  Yuma County Juvenile Justice Center, explained how many cases involving fentanyl they have dealt with

“Since December, we’ve had at least 10 cases of fentanyl. Those 10 are all OD’s," said Hardy.

Hardy explained that two of the overdoses resulted in death.

He added what happens to those juveniles are found responsible. 

“If they are found responsible. In adult court, that would be found guilty. Then they could be placed on a level of probation. The biggest thing that we want to do is get the kids the appropriate help they need,” said Hardy.

The Juvenile Justice Center explained the appropriate help juveniles need could mean different types of rehabilitation based on the circumstances of the case.

YPD is strongly encouraging parents and community members who discover any medications matching the above description, to refrain from handling the pills. Fentanyl is known to be absorbed through the skin and to contact their local law enforcement agency.

 

Due to the potential for causing respiratory arrest, YFD urges anyone suspected of ingesting one of these pills, or even a portion of it, to seek emergency medical attention immediately. 

 

The picture above is one example of what the tablet may look like. 

 

Other tablets may have “M-30” on the same side or an “M” without the square as in the picture above.


comments powered by Disqus

Most Popular Stories